Jump to content

Had A Good Neuro Appointment


MightyMouse
 Share

Recommended Posts

Hi Everyone, I saw my neuro yesterday... what an awesome visit. First, I gave him some info on EDS that he asked me for last time. He had a schoolmate die of the vascular type of EDS while he and she were doing their clinical rotations.

During the visit, I explained to him how much pain I've been in from all my spasms in my upper back, neck and shoulders, and that my pain management drugs from the pain doc just were not working out for me--first, I don't like taking such heavy hitter pain killers, and they don't let me sleep, make me hyper, really mess with my ans issues slowing my guts to a standstill. He asked if I'd seen Dr. Grubb recently and what he thought--but I've not been able to get out there. So, then he asked how I get info on what might work, so, I told him about my friends here and also on another forum.

At that point, he told me that I am "the captain of this ship" and that I would pick what course we'd take... So, next we're upping the neurontin, I'm going off the pain killers and getting some muscle relaxants just for night time when my muscles are spasming like crazy. I don't always need them, but on the nights I do, it's a godsend to get the sleep, without which, I get sick so easily. I'm still shaking this infection in my chest, which started from being over scheduled and too little sleep.

Lastly, he wrote me an Rx for physical therapy, which I'd been begging my pain doc for. I will start after the holidays!

I'll be sending him a holiday card thanking him for always being compassionate and never pretending to have answers when he didn't know something. I'm grateful to have a few really, really good docs on my team.

Nina

Link to comment
Share on other sites

Glad, my little Mouseketteer, that you had a good Neuro visit. I had been on massive doses of Neurontin (3,600 mg per day). I take it for POTS, including migraines. I recently had to change headache doctors since mine moved out of state. I am now trying Lyrica. She said that it is the sister drug of Neurontin but sometime you don't need as much of it. She said, if I understood it correctly, that after a period of time on Neurontin, the 3,600 mg of it was acting as if I were taking a much smaller amount. I conferred with Dr. Grubb's office and was told that Dr. Grubb is now recommending Lyrica.

Good luck.

Lois

PS I used to call myself the Queen of Neurontin. I would get it delivered by the carton full from my mail order prescription service. I was taking the 300 mg capsules.

Link to comment
Share on other sites

That's great. I'm so glad you've found a good one. :wub: And best of luck with the Neurontin and physical therapy! I hope something will help besides painkillers. :(

If you don't mind my asking, I am just not sure if the muscle spasms are chronic for you with bad back problems? As in, is the medicine to treat nerve pain itself and help the spasms, or do the back problems cause the nerve problems? Sorry- am a bit tired and foggy at moment.

Good luck, anyway!!!

Link to comment
Share on other sites

The EDS is the source of the back trouble...all my spinal joints are hypermobile, and the muscles surrounding my spine go into spasms regularly. Also, today, I coughed and a rib shifted due to being too mobile, and now my muscles along my rib have been freaking out all day. So, the problem is mechanical, but the pain can be both muscular and nerve--as the joints move, my nerves get compressed too, and then I get intermittent shooting pains, tingling, numbness.

I have some permanent numbness in my hands and upperback, and my swallowing reflex isn't as strong as it should be. I have to protect my airway when drinking thin liquids--and frequently choke on my own saliva. The neurontin was given to help with the shooting nerve pains, as well as any help it might provide in stemming my migraines from coming.

Nina

Link to comment
Share on other sites

Yay!! I'm soo happy that you found something that helps!

Link to comment
Share on other sites

Howdy, Nina! B)

Glad you had a good appoinment and found a decent doctor. Just some info. I tried Neurontin and had lots and lots of side effects. Then I tried Lyrica (pregabalin). Its a bit pricey, but I have no side effects and it works on the nerve pain really well.

Thinking of you and yours! Take care,

Dan

Link to comment
Share on other sites

Guest tearose

It is good to hear you found a good neurologist...and close to home!

I have to find one near me, I only have a good pcp and then my neuro is out in MN.

Did you ask if the dr had an idea of Dysautonomia before you went Nina?

Also, I have had some "passing" neuropathies...facial and foot and have always turned down the offer of neurontin because of my concern of the side effects...and the fact that in me, in time, the symptoms slowly fade away.

I think the doctor I was seeing about the facial numbness was more interested in medicating the problem and I just wanted to understand the reason for the pain.

As it turned out, I have a small buldge in the c-spine and subsequently, I noticed that when I am more active or if I lift my arms up to do a chore...I will bring back the pain and numbness...so I think I am trying to manage without pain meds.

next question nina...why did you choose neurontin? Is your pain constant and interfering with life?

Are you satisfied with neurontin?

thanks, tearose

Link to comment
Share on other sites

I have migraine headaches almost daily now. I take Zomig for them or sometimes Vicodin and Soma when the cycle continuously persists. I've tried Topomax and Lyrica but found that both of them make me anxious. Has anyone else had this experience??? I should add that I've had a chronic anxiety order with concomitant major depressive disorder since I was 13. I took nortriptyline for years, rather successfully. But, when I acquired post-viral partial dysautonomia in 2002, my cardiologist encouraged me to find an alternative (nortriptyline can increase tachycardia and hypotension). After a '****-uv-a' year last year, I was in the deepest depression of my life. I worked with a great psychiatrist to develop a cocktail to alleviate the anxiety and depression. Now I take Cymbalta 120mg, Wellbutrin 450mg, and Lamictal 100mg... in addition to the Toprol-XL 25mg, ProAmatine 10mg tid or more, and Florinef.

I dont' mean to ramble... I'm just wondering if anyone else has had anxiety as a side effect of Lyrica or Topomax, or if perhaps it is more of an interaction with my psych drugs causing them to not control my anxiety so well.

Link to comment
Share on other sites

Good for you Nina!

It actually feels like a small miracle to have a physician who steps up to the plate and tries to actually help----and who will listen without making us feel like some kind of nervous nellie.

I hope that you can get you pain under control, and get on the PT route ASAP. I know that this can be a big help. I wish there were physical therapists who had experience in EDS. My EDS specialist said my spine is affected considerably from the EDS----calling my spine "unusually supple"-----basically too mobile........ :D

I had the unfortunate experience to find this out as I snaked around my car seat to pick up my grandaughter's sippy cup------(when a 2 year old drops their sippy cup----one tends to make sure they get this back quickly). Boy was I sorry----------ugggg------I popped something out in my mid back----my neurologist said if it's sticking out posteriorly that there is no pressure on my spinal cord in that area. Still lots of pain though.

I also had a great visit with a neurologist----and it was locally! I'll get more into this later---I don't want to steal this thread---- ;):)

I hope you have continued good luck with this neurologist. My mother is being weaned off oxycotin and put on vicotin-----then eventully weaned off that. She has diabetes and these drugs have caused a lot of inactivity---and sleepiness---slow bowels ect. With diabetes she has to move. Because she hasn't moved, she has developed a nasty bed sore on her behind-------not good. She has relied on the drugs for her neuropathy pain.

I can't otlerate narcotic pain meds---not really allergic-----just makes a big mess of me-----really makes me mean--------------------- :ph34r:

Maxine :0)

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...